Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jun 10, 2024, 12:09 PM CDT for Armstrong County, Randall County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2024, 12:09 PM CDT (17:09 UTC)
- Expired
- Jun 10, 2024, 5:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Armstrong County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 1:27 PM CDT | FLASH FLOOD | 2 N Palo Duro Canyon, TX | Water rescues ongoing due to flash flooding. Pictures provided on social media show water over roadways with stalled cars. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 5.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
928
WGUS54 KAMA 101709
FFWAMA
TXC011-381-102015-
/O.NEW.KAMA.FF.W.0009.240610T1709Z-240610T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
1209 PM CDT Mon Jun 10 2024
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Southwestern Armstrong County in the panhandle of Texas...
Southeastern Randall County in the panhandle of Texas...
* Until 315 PM CDT.
* At 1209 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wayside and Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3509 10173 3511 10164 3506 10147 3475 10119
3475 10123 3475 10125 3475 10136 3475 10139
3475 10144 3475 10147 3475 10150 3475 10162
3475 10163 3475 10164 3475 10174 3487 10180
FLASH FLOOD...RADAR INDICATED
$$
LFM3 follow-up statements
906
WGUS74 KAMA 101827
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
127 PM CDT Mon Jun 10 2024
TXC011-381-102015-
/O.CON.KAMA.FF.W.0009.000000T0000Z-240610T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong TX-Randall TX-
127 PM CDT Mon Jun 10 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT THIS
AFTERNOON FOR SOUTHWESTERN ARMSTRONG AND SOUTHEASTERN RANDALL
COUNTIES...
At 127 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Wayside and Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3509 10173 3511 10164 3506 10147 3475 10119
3475 10123 3475 10125 3475 10136 3475 10139
3475 10144 3475 10147 3475 10150 3475 10162
3475 10163 3475 10164 3475 10174 3487 10180
FLASH FLOOD...RADAR INDICATED
$$
LFM517
WGUS54 KAMA 101916
FFWAMA
TXC011-381-102200-
/O.EXT.KAMA.FF.W.0009.000000T0000Z-240610T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
216 PM CDT Mon Jun 10 2024
The National Weather Service in Amarillo has extended the
* Flash Flood Warning for...
Southwestern Armstrong County in the panhandle of Texas...
Southeastern Randall County in the panhandle of Texas...
* Until 500 PM CDT.
* At 216 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wayside and Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3509 10173 3511 10164 3506 10147 3475 10119
3475 10123 3475 10125 3475 10136 3475 10139
3475 10144 3475 10147 3475 10150 3475 10162
3475 10163 3475 10164 3475 10174 3487 10180
FLASH FLOOD...RADAR INDICATED
$$
LFM060
WGUS74 KAMA 102156
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
456 PM CDT Mon Jun 10 2024
TXC011-381-102206-
/O.EXP.KAMA.FF.W.0009.000000T0000Z-240610T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong TX-Randall TX-
456 PM CDT Mon Jun 10 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM CDT THIS AFTERNOON FOR
SOUTHWESTERN ARMSTRONG AND SOUTHEASTERN RANDALL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3509 10173 3511 10164 3506 10147 3475 10119
3475 10123 3475 10125 3475 10136 3475 10139
3475 10144 3475 10147 3475 10150 3475 10162
3475 10163 3475 10164 3475 10174 3487 10180
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 11:42 AM CDT, 27 minutes earlier.
Area forecast discussion, Jun 10, 11:42 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1142 AM CDT Mon Jun 10 2024 ...New AVIATION... .SHORT TERM ... (Today through Tuesday night) Issued at 205 AM CDT Mon Jun 10 2024 An upper level disturbance is passing across the southern plains currently which is causing the rain showers and thunderstorm activity. This activity is most prominent in the SW and S portions of the TX panhandle with activity decreasing to the NE. The atmosphere remains abnormally moist with it being in the top 2.5% to 1% moistness for this time of year. The shear amount of moisture will allow any rain shower or thunderstorms to be very heavy with high rain rates. This will be compounded by the lack of steering flow aloft which will allow rain showers and thunderstorms to just sit over a single area for a long time. Both of these are creating a threat for flash flooding in the panhandles mainly during the morning but it could extend into the afternoon hours. An example of this threat has already been seen at Palo Duro Canyon which had accumulation of 1.5 in in less than 30 minutes. To add even further danger a large portion of the flood risk will occur during the dark of night making it harder to detect any ongoing flooding. So be sure to stay alert, Turn Around and Dont Drown as flood water can easily sweep away vehicles and kill their occupants. While the chance for rain showers and thunderstorms will persist into overnight hours going into Tuesday. However moisture will be departing the area starting this evening so the threat of flooding will be reduced for that time. Moisture will continue to depart through Tuesday morning as drier air works it way across the panhandles. This will erode away the chance for rain showers and thunderstorms seeing them largely cease by the late evening. Temperatures till be on the rise for Tuesday as a ridge begins to reestablish itself over the panhandles. This will see the highs increase to the 80s across the panhandles. SH && .LONG TERM ... (Wednesday through Sunday) Issued at 205 AM CDT Mon Jun 10 2024 Wednesday and Thursday should see a ridge establish itself over the southern plains including the panhandles. This will help to move in mostly dry air to the panhandles making the weather mostly fair for both days. There may be an exception for Thursday afternoon as some mid level moisture moves across the panhandles which may just be sufficient to spark off a high based shower or thunderstorms. Under the ridge the temperatures will continue to rise with Wednesday seeing 90s while Thursday see 90s and 100s. This ridge is not strong and will likely break down starting later Thursday which will allow a trough to pass across the southern plains for the weekend. This will spread moisture into the panhandles on Friday with the NW panhandles being more likely to see moisture compared to the SE panhandles. This moisture will cause rain showers and thunderstorms starting during the afternoon. The overall dynamics at this time appear to be marginal at best so the risk of severe weather is likely to be very low. This could change if the trough becomes more potent and passes directly across the panhandles. The passage of the trough will not bring any relief to the heat with highs remaining in the 90s to 100s. Sunday has a moderate chance to see the trough push off to the east ejecting the moisture out of the panhandles. This would leave the area dry with fair weather to start off next week. The odds seem better than not that a ridge will set up over the panhandles for next week. If this comes about then the dry weather should extend into the mid next week. SH && .AVIATION... (18Z TAFS) Issued at 1132 AM CDT Mon Jun 10 2024 Showers and thunderstorms will continue to potentially impact KDHT and KAMA through about 00Z Tuesday. Higher confidence is with KAMA being impacted as showers have already started to pop up in the vicinity. All the moisture in the area is making it hard to determine the CIGs, with all terminals likely seeing MVFR CIGs through this TAF period. KAMA did briefly drop to 800 ft but has since gone back up to BKN019. Chances for showers and thunderstorms should drop off during the overnight hours between 00Z and 12Z Tue. However, cannot completely rule out impacts to KAMA during this time period. Moisture should stick around and could still hold low CIGs in the Panhandles until 12Z Tue as well. Light easterly to southeastlery winds are expected to prevail through the period. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 60 84 62 91 / 50 30 10 10 Beaver OK 61 88 63 95 / 10 10 0 0 Boise City OK 57 87 60 95 / 10 20 0 0 Borger TX 63 88 64 96 / 30 30 10 0 Boys Ranch TX 60 87 63 94 / 40 20 10 10 Canyon TX 59 83 62 90 / 50 30 10 10 Clarendon TX 61 81 62 86 / 50 50 10 10 Dalhart TX 57 87 59 94 / 20 10 0 10 Guymon OK 59 87 61 95 / 10 10 0 0 Hereford TX 60 85 62 92 / 50 30 10 10 Lipscomb TX 62 86 63 93 / 20 20 10 0 Pampa TX 62 83 63 90 / 40 30 10 0 Shamrock TX 63 82 62 88 / 40 30 10 0 Wellington TX 64 83 63 88 / 50 40 20 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...98 LONG TERM....98 AVIATION...36
Hazardous weather outlook, Jun 10, 2:13 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 213 AM CDT Mon Jun 10 2024 OKZ001>003-TXZ001>020-317-101915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 213 AM CDT Mon Jun 10 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Rain showers and thunderstorms continue this morning with heavy rainfall which can cause flash flooding or flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will continue to be possible Tuesday in the Texas and Oklahoma Panhandles. Some of these storms could be strong to severe, with damaging wind gusts and large hail the primary hazards. Hot temperatures are possible on Thursday across portions of the Panhandles, in particular for Palo Duro Canyon State Park. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 10, 11:48 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1148 AM CDT Mon Jun 10 2024
TXZ011-012-016>018-317-101730-
Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX-Armstrong TX-
Oldham TX-
1148 AM CDT Mon Jun 10 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ARMSTRONG...CENTRAL
RANDALL...SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND
SOUTHWESTERN POTTER COUNTIES THROUGH 1230 PM CDT...
At 1148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Boys Ranch to 6 miles
southwest of Amarillo to 9 miles north of Wayside. Movement was west
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amarillo, Canyon, Vega, Lake Tanglewood, Mescalero Park, Bushland,
Wildorado, Palo Duro Canyon, and Timbercreek Canyon.
This includes the following highways...
Interstate 27 between mile markers 98 and 120.
Interstate 40 between mile markers 36 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 3548 10265 3507 10229 3479 10173 3489 10133
3515 10187 3550 10223
TIME...MOT...LOC 1648Z 089DEG 9KT 3545 10226 3516 10195 3493 10149
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LFMThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:33 PM CDT | Flash Flood Warning | AMA | Randall | 5 hr |
| Jun 10, 1:18 AM CDT | Areal Flood Advisory | AMA | Armstrong, Deaf Smith, Randall | 3 hr |
| Jun 10, 1:25 AM CDT | Flash Flood Warning | AMA | Deaf Smith | 3 hr |
| Jun 10, 1:29 AM CDT | Flash Flood Warning | AMA | Randall | 3 hr |
| Jun 10, 1:36 AM CDT | Areal Flood Advisory | AMA | Deaf Smith, Oldham | 3 hr |
| Jun 10, 2:18 AM CDT | Areal Flood Advisory | AMA | Deaf Smith, Hartley, Oldham | 3 hr |
| Jun 10, 2:24 AM CDT | Areal Flood Advisory | AMA | Armstrong, Donley, Randall | 3 hr |
| Jun 10, 11:48 AM CDT | Special Weather Statement | AMA | Randall | 42 min |
| Jun 10, 12:28 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 3 hr |
| Jun 10, 12:39 PM CDT | Flash Flood Warning | AMA | Oldham, Potter | 3 hr |
| Jun 10, 1:24 PM CDT | Special Weather Statement | AMA | Hartley | 36 min |
| Jun 10, 1:37 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Jun 10, 2:01 PM CDT | River Flood Advisory | AMA | Armstrong | 23 hr |
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.